Toggle Main Menu Toggle Search

Open Access padlockePrints

Probabilistic Distances Between Trees

Lookup NU author(s): Maryam Garba, Dr Tom Nye, Professor Richard Boys



This work is licensed under a Creative Commons Attribution 4.0 International License (CC BY 4.0).


Most existing measures of distance between phylogenetic trees are based on the geometry or topology of the trees. Instead, we consider distance measures which are based on the underlying probability distributions on genetic sequence data induced by trees. Monte Carlo schemes are necessary to calculate these distances approximately, and we describe efficient sampling procedures. Key features of the distances are the ability to include substitution model parameters and to handle trees with different taxon sets in a principled way. We demonstrate some of the properties of these new distance measures and compare them to existing distances, in particular by applying multidimensional scaling to data sets previously reported as containing phylogenetic islands.

Publication metadata

Author(s): Garba MK, Nye TMW, Boys RJ

Publication type: Article

Publication status: Published

Journal: Systematic Biology

Year: 2018

Volume: 67

Issue: 2

Pages: 320-327

Print publication date: 01/03/2018

Online publication date: 04/10/2017

Acceptance date: 18/09/2017

Date deposited: 02/10/2017

ISSN (print): 1063-5157

ISSN (electronic): 1076-836X

Publisher: Oxford University Press


DOI: 10.1093/sysbio/syx080


Altmetrics provided by Altmetric